Merck Manual

Please confirm that you are not located inside the Russian Federation

honeypot link
Gastroenteritis as a Side Effect of Drugs

Gastroenteritis as a Side Effect of Drugs

Nausea, vomiting, and diarrhea are common side effects of many drugs. Common offenders include

  • Antacids containing magnesium as a major ingredient

  • Antibiotics

  • Chemotherapy drugs

  • Radiation therapy

  • Colchicine (for gout)

  • Digoxin (usually used for heart failure or certain irregular heart rhythms)

  • Drugs used to remove or destroy internal parasitic worms

  • Laxatives

In addition to antibiotic-associated diarrhea, antibiotic use may cause Clostridium difficile–induced diarrhea.

Laxative abuse can lead to weakness, vomiting, diarrhea, electrolyte loss, and other disturbances.

Recognizing that a drug is causing gastroenteritis can be difficult. In mild cases, a doctor can have a person stop taking the drug and later start taking it again. If the symptoms subside when the person stops taking the drug and resume when the person starts taking the drug again, then the drug may be the cause of the gastrointestinal symptoms. In severe cases of gastroenteritis, a doctor may instruct the person to stop taking the drug permanently.